Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Sioux Falls, SD

April 7, 2001Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 7, 2001, 3:29 AM CDT for Nobles County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 7, 2001, 3:29 AM CDT (08:29 UTC)
Expired
Apr 7, 2001, 4:00 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070830
SVRFSD
MNC105-070900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 AM CDT SAT APR 7 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 400 AM CDT

* AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF RUSHMORE...OR ABOUT 12 MILES
  SOUTHWEST OF WORTHINGTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHMORE AROUND 335 AM CDT
  WORTHINGTON AROUND 345 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS. 

LAT...LON 4351 9604 4352 9586 4357 9550 4383 9574

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:35 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Apr 6, 9:35 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT FRI APR 6 2001

EMERGENCE OF DRYING ALFT OVER MOIST LOW LVLS...COMBINED WITH
ASCENT FORCING OF LARGE SCALE UPPER LOW HAS RESULTED IN THE MAIN
EVENT ACROSS THE PLAINS...AS WIDESPREAD THUNDERSTORMS HAVE ERUPTED.
SFC WMFNT CONTINUES TO WORK GRADUALLY NWRD...CLOSE TO KADU...KTQE...
KOLU...KODX LINE.  ELEVATED PARCELS INDICATED BY LAPS/RAOBS DO HAVE
SMALL CAPES WITH HIGH MAX THERMAL DIFFERENCES. HOWEVER...WIND
PROFILES IN USEFUL AIRMASS ABV INVERSION ARE HIGHLY UNIDIRECTIONAL.
NEXT FEW HOURS WILL BE CRITICAL FOR ANY PSBL SVR STORMS. TRAJECTORY
OF BROAD PRECIP AREA SEEMS IN LINE WITH CURRENT AREA OF FFA...AND WL
KEEP CLOSE EYE ON AS FFG FOR THESE COUNTIES ARE ON ORDER OF 1 TO 1.5
IN 3H.  STILL LOOKING FOR SFC LOW TO MOVE JUST N AND W OF KFSD LT
TNGT AND DRAW WM AIR AT SFC.  NO CHG TO HILITE PACKAGES ATTM.

.FSD...FLASH FLOOD WATCH TNGT AND ERY SAT    W OF JAMES RVR
       HIGH WIND WATCH   SATURDAY            MO RVR CORRIDOR
       HIGH WIND WATCH   LT SAT AM THRU AFTN SW MN INTO

CHAPMAN

In the hours before

Local storm report, Apr 6, 11:12 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    2 SE CARTHAGE             SD   .88 INCH HAIL
04/06/01   MINER                          REPORTED BY PUBLIC.

0930 PM    10 SW DE SMET             SD   .75 INCH HAIL
04/06/01   KINGSBURY                      REPORTED BY PUBLIC.
Local storm report, Apr 6, 11:23 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT FRI APR 06 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    DIXON                     NE   1.75 INCH HAIL
04/06/01   DIXON                          REPORTED BY FIRE AND
                                          RESCUE.

0532 PM    1 N DIXON                 NE   1.75 INCH HAIL
04/06/01   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0540 PM    DIXON                     NE   LIGHTNING
04/06/01   DIXON                          LIGHTNING CAUSED HOUSE
                                          FIRE. REPORTED BY FIRE
                                          AND RESCUE.

0545 PM    5 NE DIXON                NE   1.5 INCH HAIL
04/06/01   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0550 PM    MARTINSBURG               NE   .75 INCH HAIL
04/06/01   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0550 PM    3 W PONCA                 NE   1.75 INCH HAIL
04/06/01   DIXON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0552 PM    3 S ELK PT                SD   .75 INCH HAIL
04/06/01   UNION                          REPORTED BY PUBLIC.

0630 PM    4 E SIOUX RAPIDS          IA   HEAVY RAIN
04/06/01   BUENA VISTA                    .80 INCHES RAINFALL IN
                                          20 MINUTES. PONDING
                                          WATER IN SOME FIELDS.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0921 PM    2 SE CARTHAGE             SD   .88 INCH HAIL
04/06/01   MINER                          REPORTED BY PUBLIC.

0930 PM    10 SW DE SMET             SD   .75 INCH HAIL
04/06/01   KINGSBURY                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:22 AM CDTSevere Thunderstorm WarningFSDNobles, Rock38 min
Apr 7, 3:05 AM CDTSevere Thunderstorm WarningFSDNobles, Rock25 min
Apr 7, 3:51 AM CDTTornado WarningFSDMurray, Nobles24 min
Apr 7, 4:23 AM CDTSevere Thunderstorm WarningFSDMurray37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.